We exist to improve the lives
of everyone affected by epilepsy

New research into effects of sodium valproate on pregnancy

20 October, 2004

The anti-epilepsy
drug sodium valproate when given to pregnant women can reduce their
child's IQ and lead to delays in the baby's development, according to
research in the Journal of Neurology, Neurosurgery and Psychiatry.

This
latest research on the effects of sodium valproate was based on the
findings on a study of 375 children born to mothers with confirmed
epilepsy in Liverpool and Manchester.

All
but 80 of the children had been exposed to anti-epilepsy drugs (AEDs)
while in the womb: in 41 cases this was sodium valproate and in 52 it
was carbamazepine. A further 21 children had been exposed to phenytoin,
and the mothers of 49 children had taken a mixture of drugs to control
their epilepsy.

The
children whose mothers had taken valproate alone had, according to the
researchers, an IQ "in the low average range" and one that was
significantly lower - an average of seven points lower - than would
have been expected. A verbal IQ score of 69 or below was more than
three times as likely in children exposed to valproate alone compared
with those children whose mothers had not taken any AEDs.

Frequent seizures by the mother during pregnancy were also significantly associated with a lower verbal IQ.

Dysmorphic
features (birth defects and developmental delays) were more common
among children whose mothers had taken valproate in pregnancy,
affecting 44 per cent, compared with nine per cent of those whose
mothers had taken carbamazepine, and two per cent among those whose
mothers had not taken any AEDs while pregnant. There was a strong link
between the degree of dysmorphism and the likelihood of significantly
lower IQ.

The
study's authors acknowledge that valproate is very effective at
controlling seizures in specific types of epilepsy. However, they
conclude that the results of their study are of concern given that
valproate was first licensed in the United Kingdom in 1975. They add
that several new drugs have come on the market since then:

'It
is essential that adequately controlled prospective studies are
established now to identify the level of risk for cognitive impairment
in children of women taking both new and established [anti-epileptic
drugs] during pregnancy."

A spokesman for Epilepsy Action commented on the findings:

'There
is growing evidence that anti-epileptic drugs may increase the risks to
the unborn child, particularly some of the older anti-epileptic drugs.

"However,
seizure control is of paramount importance, particularly during
pregnancy. Epilepsy Action is urging all women with epilepsy to seek
pre-conception counselling before planning a family so they can discuss
the options open to them, with the aim of achieving good seizure
control whilst posing the minimum risk to the unborn child.

"Under
no circumstances should women stop taking epilepsy medication without
consulting their doctor or epilepsy specialist as this could be
potentially harmful to their health and their unborn child.'